From Dallas, Texas, USA:
My son is 10 years old and was diagnosed at age 5. Last year he was diagnosed as ADHD and is taking Ritalin for that. He takes insulin 3 times a day. This summer he has been extremely active and is growing like a weed. On days that he goes to the pool swimming, we have noticed that at about 8:30 pm he drops low very rapidly. When this happens he complains that he feels low and reports that he is having difficulty breathing. We give him something to raise his blood sugar level up to a safe level and the difficulty in breathing goes away. This has only happened 4 times this summer. I called our Diabetes Educator here in Dallas and she says that she has not heard of that type of insulin reaction complaint from other parents. The our Family Practitioner's Nurse Practitioner that sees him for the ADHD tells me that this is not a reported reaction to the Ritalin. It was suspected 2 years prior to his diagnosis of diabeties that he might have asthma but the sympthoms he had went away when he recovered from a "BUG" he had at the time.
I am wondering: since the ritalin speeds up metabolism and the body is under some stress at the time of the low that the combination of the combination of these two things trigger the difficulty in breathing that could be as suspected some time ago an underlying light case of asthma?
Any suggestions on your part would be helpful.
I have not heard of difficulty breathing as a symtom of low blood sugar. Neither have I heard of a low blood sugar causing wheezing. I would first check with a meter that the blood sugar is truly low when he has these symptoms. If his blood sugar is low and his symptoms go away with food, I would discuss with your Pediatric Endocrinologist how to avoid lows with extra exercise either with extra food or less insulin.
Original posting 31 Jul 96
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.